Kentucky, 2021

Damaging Winds in Kentucky, August 12, 2021

August 12, 2021 · NWS ILN · 5 events in 3 counties and zones

Scattered thunderstorms developed along a slow moving boundary across northern Kentucky in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a slow moving boundary across northern Kentucky in the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 12, 6:44 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 12, 6:44 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
744 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Abnormally warm and humid conditions continue into Friday.
Chances for showers and storms increase tonight, with more
coverage expected Friday as a cold front moves through. This
weekend will offer a relief from the heat, humidity and stormy
conditions as high pressure builds in.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Heat Advisory will remain in effect through 8 PM this evening
for the entire area as many locations are beginning to observe
heat indicies near or above 100 degrees.

Visible satellite imagery shows a well-developed cu field across
the majority of the CWA this afternoon, with a plume of cirrus
clouds now stretched across portions of west-central Ohio. So
far today the active weather has remained out of our fa. A long
line of storms stretching from northeastern Kansas into western
Indiana have remained west of our CWA as they begin to run into
drier mid-level air across Indiana. The 12z ILN sounding had
PWATs near 1.4", which is a notable drop from yesterday (1.7" at
12z) and highlights the decrease in the depth of moisture in
the troposphere. With a lack of strong forcing and drier air
remaining aloft, shower/storm chances will be lower today. Still
expecting that our northern half of the CWA would have a
slightly better chance at observing an isolated shower or storm
through the late evening hours. With the high levels of
instability still present, kept at least a slight chance of
PoPs everywhere as the environment is still very conducive to
producing a thunderstorm - just needs some help with
initiation. Any storms that do develop have the potential for
producing gusty winds and large hail.

For the rest of tonight, most of the fa will likely trend dry
during the middle of the night, but CAMs continue to suggest a
line of showers and storms moving in from the west by early
Friday morning. Locations in west-central Ohio and the upper
Miami Valley will have the best chances of observing pcpn, but
capped PoPs at 50% for now as there is still uncertainty in the
timing/coverage.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday will offer better coverage in precipitation as a
southward moving cold front will provide the low-level
convergence needed to initiate convection. The environment will
still offer high-levels of instability, but SREF ensemble plumes
do lower the total MLCAPE on Friday. Mean MLCAPE values
generally hover around 2000 J/kg, and while this is still a
large amount, this is notably lower compared to the nearly 3000
J/kg of MLCAPE we've had the previous couple of days. The
potential for morning convection and thicker cloud coverage may
inhibit some of the severe weather potential for areas mainly
northwest of I-71 - which will be something to closely monitor.
Southeast of I-71, the threat still exists for strong to severe
thunderstorms, mainly during the afternoon and evening hours.
Severe wind gusts will once again be the primary threat. Hail
will be possible as well, but with extremely high freezing
levels (13,000+ ft), the threat for large hail will likely be
low. PWATs are forecast to climb back above 1.7", so torrential
downpours could lead to localized flooding issues as well with
any of these thunderstorms - especially where any training
storms exist. Overall, the environment is still going to favor
thunderstorm development across the majority of the CWA as the
cold front interacts with the high levels of instability. The
slower onset of precipitation and thicker cloud coverage in our
southern half of the CWA will lead to heat indicies reaching the
95-100 degree range, so kept a mention of that in the HWO.

PoPs will gradually diminish from the northwest beginning Friday
evening as the cold front slowly moves through. Held onto a
chance of showers through the night for most of our counties
near/south of the Ohio River as the cold front appears to be
slow to exit the region.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
On Saturday, deterministic and ensemble models agree that the cold
front and most of the rain chances will remain to our SE, but some
lingering showers with some thunderstorms will persist throughout
the day. By Sunday, almost all locations in our forecast area will
see dry weather, but once again showers could creep up into our far
SE corner. With CAA from the NE, 850 temps drop from 20-22C to 10-
15C, cloud cover increases, and surface temps drop. For the weekend,
lows in the upper 50s and highs in the upper 70s, warming a little
more to the south.

As the frontal boundary continues to push south during the beginning
of the week, several buckles in the surface feature along with a mid-
level trough will bring S/SW flow and an unsettled weather pattern
to the region on Monday and Tuesday. Most of the convection that
results will be diurnally driven, increasing the pops in the
afternoon and evening both days.

Beginning Wednesday, Fred will move north through the Mid-Atlantic
states and influence weather across our area. Associated tropical
moisture and southerly flow will try to increase precip across the
region, but with a frontal boundary stalling out ahead of Fred and
low confidence regarding the actual path of Fred, have kept pops
lower than model guidance, but showers and thunderstorms will be
possible for the entire forecast area for the end of the period.
Throughout the week, temperatures will gradually warm to the mid and
upper 80s again.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Active radar this evening as thunderstorms continue to occur
near TAF sites. Given the complex situation, went ahead with
TEMPO groups for TSRA for all 5 TAF sites, and will AMD as
confidence increases that thunderstorms will move out.

For the rest of the overnight, lingering showers are possible as
thunderstorms weaken and drift off to the south. A surface cold
front is still north of the area and will provide another chance
for thunderstorms development late in the overnight and through
the day tomorrow as it moves through. Given the close proximity
of the front, decided to highlight thunderstorm potential
starting in the early afternoon through the rest of the TAF.
Confidence is timing and location will improve by tomorrow
morning.

Winds will be erratic within and immediately following
thunderstorms this evening and into the overnight. Eventually,
low level flow will resume from the south/southwest tomorrow
morning.

OUTLOOK... The threat for thunderstorms will continue through
Friday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JDR
AVIATION...McGinnis
Hazardous weather outlook, Aug 12, 7:25 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
825 PM EDT Thu Aug 12 2021

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-140030-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-
825 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

A few thunderstorms this evening may be strong to severe. Damaging
winds are the primary threat. Locally heavy rainfall will also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-OHZ055-056-063>065-070>072-140030-
Franklin IN-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-
825 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.

.DAY ONE...Tonight.

A few thunderstorms this evening may be strong to severe. Damaging
winds are the primary threat. Locally heavy rainfall will also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected on Friday. A few thunderstorms
may be strong to severe. Damaging winds will be the primary threat.
Locally heavy rainfall will also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-140030-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
825 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected on Friday. A few thunderstorms
may be strong to severe. Damaging winds will be the primary threat.
Locally heavy rainfall will also possible.

Also, the combination of heat and humidity will result in heat
indicies between 95 and 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 7:56 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
856 PM EDT Thu Aug 12 2021

INZ074-OHZ077-130130-
Dearborn IN-Hamilton OH-
856 PM EDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF DEARBORN AND
NORTHWESTERN HAMILTON COUNTIES THROUGH 930 PM EDT...

At 856 PM EDT, a strong thunderstorm was reported near Moores Hill,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Harrison, Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley,
Cleves, Shawnee, Moores Hill, Blue Jay, Miami Heights, Guilford,
Logan, Manchester, New Haven, Grandview, North Bend, St. Leon, West
Harrison and Cold Springs.

This includes the following Interstates...
 I-74 in Indiana between mile markers 164 and 171.
 I-74 in Ohio between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3922 8508 3931 8490 3930 8471 3915 8474
      3914 8476 3911 8479 3911 8481 3904 8507
      3911 8511
TIME...MOT...LOC 0056Z 246DEG 27KT 3914 8502

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Aug 12, 8:04 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
904 PM EDT Thu Aug 12 2021

OHZ078-079-130130-
Clermont OH-Brown OH-
904 PM EDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CLERMONT AND
NORTHWESTERN BROWN COUNTIES THROUGH 930 PM EDT...

At 904 PM EDT, a strong thunderstorm was reported near Batavia,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Amelia, Mount Orab, Bethel, Williamsburg, Batavia, Withamsville,
Owensville, Fayetteville, Chasetown, Clermont County Airport,
Lindale, Greenbush, East Fork State Park, Nicholsville, Willowville,
Bantam, Locust Ridge and Lake Lorelei.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3908 8428 3922 8395 3914 8387 3904 8387
      3900 8388 3892 8419
TIME...MOT...LOC 0104Z 246DEG 27KT 3903 8415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Aug 12, 8:09 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
909 PM EDT Thu Aug 12 2021

KYZ090-094>096-130130-
Pendleton KY-Owen KY-Gallatin KY-Grant KY-
909 PM EDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GRANT, NORTH CENTRAL
OWEN, NORTHWESTERN PENDLETON AND CENTRAL GALLATIN COUNTIES THROUGH
930 PM EDT...

At 908 PM EDT, a strong thunderstorm was reported 8 miles west of Dry
Ridge, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Williamstown, Crittenden, Dry Ridge, Glencoe, Goforth, Munk,
Stewartsville, Northcutt, Interstate 71 at US Route 127, Williamstown
Lake, Gardnersville, Eagle Hill, Napoleon, Knoxville, Twin Bridges,
Holbrook, Sherman, Elliston, Needmore and Verona.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 59 and 65.
 I-75 in Kentucky between mile markers 154 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3873 8488 3880 8470 3878 8466 3878 8465
      3879 8465 3880 8463 3879 8460 3879 8456
      3880 8445 3875 8440 3865 8440 3856 8480
TIME...MOT...LOC 0108Z 249DEG 25KT 3868 8475

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Aug 12, 8:19 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
919 PM EDT Thu Aug 12 2021

KYZ094-130145-
Owen KY-
919 PM EDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL OWEN COUNTY
THROUGH 945 PM EDT...

At 918 PM EDT, a strong thunderstorm was reported near Owenton,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Owenton, Glencoe, Sparta, Gratz, Squiresville, Needmore, Elmer Davis
Lake, Long Ridge, Wheatley, Eagle Hill and New Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3849 8499 3852 8498 3852 8500 3854 8501
      3855 8500 3861 8505 3865 8494 3867 8493
      3867 8491 3870 8487 3871 8483 3870 8481
      3872 8479 3862 8478 3856 8467 3855 8468
      3853 8467 3852 8465 3852 8468 3847 8496
TIME...MOT...LOC 0118Z 249DEG 25KT 3859 8492

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatzos
Local storm report, Aug 12, 8:24 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
924 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HEAVY RAIN       1 SW LONDON             39.88N 83.45W
08/12/2021  M5.50 INCH       MADISON            OH   PUBLIC

&&

NMCGINNI
Local storm report, Aug 12, 8:31 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
931 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 WSW TROY              40.01N 84.27W
08/12/2021                   MIAMI              OH   911 CALL CENTER

            MULTIPLE LARGE TREES DOWN.

&&

MEC

The radar

The Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 12, 8:36 PM EST to 8:38 PM EST
Where
Grant County, 0.69 mi NNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.639, -84.774

Several trees were downed in the Jonesville area.

Thunderstorm Wind, Pendleton

When
August 12, 8:39 PM EST to 8:44 PM EST
Where
Pendleton County, 0.98 mi WSW of Caldwell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
38.795, -84.397

Multiple trees and power lines were downed in the Demossville and Butler areas.

Thunderstorm Wind, Owen

When
August 12, 8:46 PM EST to 8:48 PM EST
Where
Owen County, 2.37 mi S of Eagle Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.666, -84.781

A tree was downed on Calendar Road.

Thunderstorm Wind, Grant

When
August 12, 8:53 PM EST to 8:55 PM EST
Where
Grant County, 1.08 mi W of Dry Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.680, -84.600

Several trees were downed in the Dry Ridge area.

Thunderstorm Wind, Grant

When
August 12, 9:03 PM EST to 9:05 PM EST
Where
Grant County, 0.93 mi W of Sherman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.732, -84.597

A few power poles were snapped along Dixie Highway near Sherman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967746, 967748, 967749, 967750, 967751.